Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Denver/Boulder, CO

August 18, 2004Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2004, 5:15 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 5:15 PM MDT (23:15 UTC)
Expired
Aug 18, 2004, 6:00 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 182315
SVRBOU
COC039-073-190000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 600 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL LINCOLN COUNTY...OR ABOUT 26 MILES
  SOUTH OF LIMON...MOVING NORTHWEST AT 10 MPH.

* THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEAST LINCOLN COUNTY WHICH EXPIRES AT 515 PM.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3879 10355 3896 10344 3910 10370 3892 10391

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:50 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 1:50 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT WED AUG 18 2004

.SHORT TERM DISCUSSION...HVY RAIN EVENT QUICKLY BEGINNING ACRS THE
DISTRICT THIS AFTN.  STG NELY FLOW HAS ALREADY DVLPD AS SFC CDFNT
HAS BEEN SVRL HRS AHD OF THIS MRNGS MDL GDNC.  NELY SFC WNDS ARE UP
TO 15 KTS AT NMRS SITES ACRS THE PLAINS THIS AFTN WHILE PLATTEVILLE
PROFILER INDG NELY WNDS OF 20 KTS UP TO 600 MB.  DESPITE THE UPSLOPE
FLOW...CONVECTIVE TEMPS WERE REALIZED AN HOUR AGO...UNDOUBTEDLY
AIDED BY THE HEAD START FM THE WARM OVERNIGHT TEMPS.  NMRS HVY RAIN
SHOWERS AND TSTMS HV DVLPD...RADAR ESTIMATES OVER 2 INCHES OF RAIN
NR PINGREE PARK IN LARIMER COUNTY DURING THE LAST HR OR SO.  GIVEN
ALL THIS...HAVE MOVED UP THE FLASH FLOOD WATCH TO INCLUDE THIS
AFTERNOON.

PCPN SHOULD CONTINUE INTO THE OVERNIGHT HR WITH DEEP AND STG NELY
FLOW ACRS THE FNT RANGE BEFORE AREA OF RAIN TAPERS OFF AND SINKS
SOUTH OUT OF THE AREA.  STORM TOTAL PCPN THRU 12Z THURS MRNG IS
NEARLY 4 INCHES OVER THE FOOTHILLS...WHICH UNFORTUNATELY MAY BE
REALIZED IN A FEW PLACES GIVEN THE VERY WK STORM MOTION.  FLASH
FLOOD WATCH WILL CONTINUE OVERNIGHT NEEDLESS TO SAY.

TMRW...STG AND DP ELY FLOW WL CONT THRU MOST OF THE DAY.  MUCH OF
THE PLAINS WL RMN SOCKED IN WITH STRATUS AND THUS NUMERICAL GDNC
TEMPS ARE ONLY IN THE LWR TO MID 60S.  SOME SCT SHWRS WL DVLP IN
THE HIR TRRN...BUT MOST WL NOT SURVIVE LONG IN THE STBL ATM ACRS THE
PLAINS.  OVERALL...A VERY COOL AND DAMP DAY XPCTD THURS.

.LONG TERM DISCUSSION...THE UPPER TROF WILL BE EXITING TO THE EAST
OF COLORADO THURSDAY EVENING AS A WEAK TO MODERATE NORTHWESTERLY
FLOW ALOFT DEVELOPS. INTERACTIVE SOUNDINGS FOR LATE THURSDAY
AFTERNOON STILL SHOW SUFFICIENT CAPE WITH PW VALUES AROUND .90
INCHES...FOR SCT THUNDERSTORMS ALONG THE FRONT RANGE. FURTHER E IT
MAY JUST BE SHOWERS AS PLENTY OF MSTR WILL BE PRESENT IN THE EVENING
BUT THERE WILL BE LITTLE IF ANY CAPE.  MAIN DRYING ALOFT WILL OCCUR
ON FRIDAY AS ANY REMNANTS OF THE UPPER TROF ARE WELL TO THE EAST.
IN SPITE OF DRYING ON FRIDAY...DRIER AIR WILL GIVE WAY TO MORE
HEATING SO WILL MAINTAIN A CHANCE OF THUNDERSTORMS...EXPECIALLY
ALONG THE FRONT RANGE. A WEAK FRONT IS PROGGED TO SLIP INTO THE
NORTHEAST PLAINS FRIDAY NIGHT.  THIS MAY HELP TO MAINTAIN SOME LOW
LEVEL MSTR OVER THE NORTHEAST PLAINS FOR SATURDAY.  IN ADDITION A
WEAK UPPER LEVEL TROF EMBEDDED IN THE FLOW IS PROGGED TO SLIP ACROSS
NRN CO SATURDAY AFTN. AS A RESULT...THERE LOOKS TO BE ENUF FVBL
INGREDIENTS FOR A CONTINUED CHANCE OF THUNDERSTORMS ON SATURDAY
ALONG THE FRONT RANGE. FOR SUNDAY THROUGH WEDNESDAY...FLOW ALOFT
BECOMES WEST SOUTHWESTERLY AS AN ANOTHER TROF MOVES INTO THE WRN
U.S. DRIER AS WELL BUT SEE NO REASON TO NIX SLGT CHANCE IN THE ZONES
AT THIS TIME. WILL MAINTAIN TEMPERATURE AT OR SLIGHTLY ABV SEASONAL
NORMALS.
&&

.BOU...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS AFTERNOON
THROUGH TONIGHT FOR FRONT RANGE FOOTHILLS AND URBAN CORRIDOR...
CO ZNS 035-036-038>041.

&&
046/COOPER
Hazardous weather outlook, Aug 18, 10:49 AM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED AUG 18 2004

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WET AND SLOW MOVING STORM SYSTEM WILL APPROACH THE AREA TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL
BECOME MORE WIDESPREAD LATER THIS AFTERNOON AS A COLD FRONT DROPS
INTO THE NORTHEAST PLAINS.  STRONG UPSLOPE FLOW WILL DEVELOP THIS
EVENING WHICH SHOULD CAUSE PRECIPITATION TO BECOME MODERATE TO HEAVY
IN THE FOOTHILLS AND ADJACENT AREAS OF THE PLAINS.  THE WIDESPREAD
PRECIPITATION WILL PERSIST OVERNIGHT RESULTING IN UP TO THREE INCHES
OF RAIN IN THE FOOTHILLS.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT FOR THE FOOTHILLS AND URBAN CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOLER TEMPERATURES ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THURSDAY AND FRIDAY. SLIGHTLY DRIER AND WARMER
CONDITIONS WILL RETURN TO THE REGION SATURDAY THROUGH TUESDAY AS AN
UPPER LEVEL RIDGE SLOWLY MOVES OVER THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:02 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 18, 1:42 PM MDTFlash Flood WarningBOUDouglas3 hr
Aug 18, 3:08 PM MDTFlash Flood WarningBOUBoulder3 hr
Aug 18, 3:32 PM MDTFlash Flood WarningBOUJefferson4 hr
Aug 18, 4:01 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 18, 4:12 PM MDTFlash Flood WarningBOUDenver3 hr
Aug 18, 4:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Aug 18, 4:57 PM MDTFlash Flood WarningBOUArapahoe, Douglas3 hr
Aug 18, 5:33 PM MDTFlash Flood WarningBOUDouglas3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.